Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 106, NWS Amarillo, TX

June 16, 2004Dallam County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 16, 2004, 6:48 PM CDT for Dallam County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2004, 6:48 PM CDT (23:48 UTC)
Expired
Jun 16, 2004, 7:45 PM CDT
In force
57 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Dallam County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1446 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:53 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 16, 3:53 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT WED JUN 16 2004

.DISCUSSION...
DRYLINE REMAINS WEST NEAR THE MOUNTAINS TODAY...WITH STORMS FIRING
ALONG IT. IN ADDITION...AN OUTFLOW BOUNDARY IS LOCATED ALONG
THE OKLAHOMA/KANSAS BORDER. ALTHOUGH THE 500MB FLOW IS NOT ESPECIALLY
STRONG (IT IS STRONGEST THOUGH IN NORTHERN ZONES)...THERE IS A GOOD
DEAL OF INSTABILITY TO BE REALIZED. COUPLED WITH BACKED SURFACE WINDS
THAT ARE ENHANCING LOW LEVEL TURNING...STORMS HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

THE COLD FRONT THAT HAS BEEN DROPPING SOUTH SLOWLY WILL LIKELY
SPEED UP WITH TONIGHTS CONVECTION...MAKING IT INTO THE NORTHERN
ZONES BY TOMORROW MORNING. BUT PRESSURE FALLS OVER SOUTHEAST
COLORADO TOMORROW WILL HELP BACK THE WINDS IN THE AFTERNOON
(CANT WAIT TO FIND OUT WHAT THE CADIII DAY 2 SCENARIO IS)...AND
DRIVE THE FRONT NORTH BEFORE IT SAGS BACK SOUTH OVERNIGHT THURSDAY. A
SHORTWAVE BY EVENING...AND CONVERGENCE ALONG THE FRONT ON FRIDAY
WORRIED ME A LITTLE...SO RAISED POPS FOR FRIDAY TO 20S.

IN THE LONGER RANGE...HAVE LITTLE FAITH IN THE MODELS...SO MADE
MINIMAL CHANGES TO THE GOING FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     65  90  65  91 /  40  20  20  20
BEAVER       64  87  62  88 /  30  30  30  30
BOISE CITY   56  84  57  86 /  40  30  30  30
BORGER       65  88  65  90 /  30  30  30  20
BOYS RANCH   62  89  64  90 /  40  20  20  20
CANYON       65  91  65  91 /  40  20  20  20
CLARENDON    67  91  68  93 /  30  30  30  20
DALHART      58  85  60  88 /  40  20  30  30
GUYMON       62  85  61  87 /  40  30  30  30
HEREFORD     65  91  63  91 /  40  20  20  20
LIPSCOMB     66  88  62  90 /  30  30  30  30
PAMPA        65  90  66  91 /  30  30  30  20
SHAMROCK     69  92  69  94 /  30  30  30  20
WELLINGTON   70  92  70  95 /  30  30  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

KRAMAR
Hazardous weather outlook, Jun 16, 1:00 PM CDT, 5 hours 48 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUN 16 2004

OKZ001>003-TXZ001>020-170500-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT AS A
DRYLINE CREATES INSTABILITY ACROSS THE PANHANDLES. THE MAIN SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...
TORNADOES WILL BE POSSIBLE IN THE OKLAHOMA PANHANDLE AND NORTHERN
TEXAS PANHANDLE WHERE WIND SHEAR AND INSTABILITY WILL BE MAXIMIZED.
IN ADDITION...CAUTION IS ADVISED ON AREA LAKES DUE TO BREEZY
CONDITIONS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND FRIDAY.
SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP ALONG A COLD FRONT ON
THURSDAY AND AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH TONIGHT. THEN SPOTTER ACTIVATION
WILL AGAIN BE POSSIBLE THURSDAY AND FRIDAY.

GOEHRING

In the hours before

Special weather statement, Jun 16, 6:48 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
648 PM CDT WED JUN 16 2004

TXZ001-006-011-016-170100-
DALLAM-DEAF SMITH-HARTLEY-OLDHAM-
648 PM CDT WED JUN 16 2004

...STRONG THUNDERSTORMS OVER THE WESTERN TEXAS PANHANDLE...

SCATTERED STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS THE EASTERN
PLAINS OF NEW MEXICO AND MOVED EAST ACROSS THE NEW MEXICO-TEXAS
STATE LINE INTO THE EXTREME WESTERN TEXAS PANHANDLE. ONE STRONG
THUNDERSTORM WAS LOCATED IN NORTHWEST DALLAM COUNTY ABOUT 10 MILES
SOUTH OF TEXLINE...ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT 8
MILES NORTHWEST OF ROMERO IN HARTLEY COUNTY...AND ANOTHER STRONG
THUNDERSTORM WAS LOCATED ABOUT 8 MILES WEST OF BOOTLEG IN DEAF SMITH
COUNTY. THESE STORMS WILL MOVE NORTHEAST AT ABOUT 15 TO 20 MPH.

LOCALLY HEAVY RAINFALL RATES NEAR ONE AND A HALF INCH PER HOUR
AS WELL AS GUSTY WINDS TO 55 MPH...DANGEROUS CLOUD TO GROUND
LIGHTNING AND ONE HALF INCH DIAMETER HAIL MAY BE EXPECTED FROM THESE
THUNDERSTORMS.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:09 PM CDTSevere Thunderstorm WarningAMARandall66 min
Jun 15, 8:12 PM CDTSevere Thunderstorm WarningAMARandall63 min
Jun 16, 5:54 PM CDTSevere Thunderstorm WarningAMACimarron81 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.